Hail, Pasco
- When
- May 20, 2:33 PM EST
- Where
- Pasco County, 2.07 mi N of Wesley Chapel
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.270, -82.330
A trained spotter reported nickel sized hail north of Wesley Chapel.
An upper level trough crossing Florida interacted with an already moist atmosphere to enhance sea breeze thunderstorms throughout the afternoon. Some of these storms produced hail up to golf ball sized, and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
An upper level trough crossing Florida interacted with an already moist atmosphere to enhance sea breeze thunderstorms throughout the afternoon. Some of these storms produced hail up to golf ball sized, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 20, 9:17 AM EST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1017 AM EDT MON MAY 20 2013 .UPDATE... MID/UPPER LEVEL LOW OVER NORTH FLORIDA WILL LINGER OVER THE REGION FOR THE NEXT COUPLE OF DAYS WHILE SURFACE HIGH PRESSURE RIDGES IN FROM THE ATLANTIC ACROSS THE AREA. MOISTURE HAS INCREASED SOME WITH MORNING SOUNDINGS ACROSS THE PENINSULA BETWEEN 1.6 AND 1.7 INCHES. LOW LEVEL WINDS REMAIN RATHER LIGHT SO WITH DAYTIME HEATING WE SHOULD SEE THE SEA BREEZES DEVELOP AND MOVE WELL INLAND DURING THE AFTERNOON WHICH WILL LEAD TO SCATTERED CONVECTION. WITH THE RATHER LIGHT FLOW CONVECTION WILL MOVE/DEVELOP WITH THE SEA BREEZES AND OUTFLOW BOUNDARIES...BUT THERE ARE INDICATIONS IN THE GUIDANCE THAT THE EASTERLY FLOW WILL INCREASE IN THE LOW LEVELS AND THIS SHOULD HELP BRING THE CONVECTION BACK TO THE COAST THIS EVENING. FOR NOW HAVE LEFT THE SCATTERED POPS IN THE FORECAST INTO THIS EVENING AND BROUGHT THEM BACK TO THE COAST. POTENTIAL FOR A FEW STRONG STORMS WILL EXIST WITH GUSTY WINDS AND HAIL THE MAIN HAZARDS. HAVE ALREADY UPDATED GRIDS AND WILL UPDATE ZONES SHORTLY TO ADJUST POPS FOR THIS AFTERNOON AND EVENING NEAR THE COAST. REST OF FORECAST LOOKS OK AT THIS TIME. && .AVIATION... MAINLY VFR. AFTERNOON SHOWERS AND THUNDERSTORMS AFTER 18-20Z THROUGH ABOUT 02-04Z. HIGHEST THREAT WILL BE AT LAL...PGD...FMY AND RSW. && .MARINE... RATHER LIGHT WINDS WILL BECOME ONSHORE NEAR THE COAST WITH THE SEA BREEZE THIS AFTERNOON. MAJORITY OF CONVECTION SHOULD REMAIN ON LAND...BUT COULD SEE A FEW SHOWERS AND STORMS DRIFT OUT INTO THE WATERS LATE THIS AFTERNOON AND EVENING. PRESENT MARINE FORECAST LOOKS ON TRACK WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING FORECAST. && .PRELIMINARY POINT TEMPS/POPS... TPA 88 71 86 71 / 40 30 50 20 FMY 90 70 89 70 / 50 30 60 20 GIF 89 69 87 69 / 50 30 60 20 SRQ 87 69 86 69 / 40 30 50 20 BKV 89 66 86 65 / 40 30 50 20 SPG 87 73 86 73 / 40 30 50 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && UPDATE/MARINE...69/CLOSE AVIATION...63/JILLSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 535 AM EDT MON MAY 20 2013 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-202145- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 535 AM EDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...DEVELOPING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE MAIN THREATS WILL BE GUSTY WINDS...FREQUENT AND DEADLY LIGHTNING STRIKES...AND SMALL HAIL. A FEW SEVERE STORMS COULD BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ...THUNDERSTORM IMPACT... .SPOTTER INFORMATION STATEMENT... ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH NEXT WEEKEND AS STORMS DEVELOP ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE STRONGER STORMS WILL CONTAIN GUSTY WINDS...DEADLY LIGHTNING STRIKES...AND HEAVY RAINFALL. SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. CARLISLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 255 PM EDT MON MAY 20 2013 FLZ048-049-201945- HERNANDO-PASCO- 255 PM EDT MON MAY 20 2013 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO AND NORTH CENTRAL PASCO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS LOCATED NEAR GARDEN GROVE...OR NEAR BROOKSVILLE...NEARLY STATIONARY...WILL AFFECT BROOKSVILLE...GARDEN GROVE...HERNANDO COUNTY AIRPORT AND MASARYKTOWN...UNTIL 345 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2847 8216 2830 8237 2850 8252 2862 8237 TIME...MOT...LOC 1855Z 318DEG 2KT 2849 8238
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
303 PM EDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 2 S BROOKSVILLE 28.53N 82.39W
05/20/2013 M0.25 INCH HERNANDO FL TRAINED SPOTTER
&&
MCKAUGHANThe Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A trained spotter reported nickel sized hail north of Wesley Chapel.
Broadcast media Twitter page had a report of quarter sized hail in Wesley Chapel.
The fire department reported a large tree was knocked down onto a house near Tighe Avenue and Lennar Avenue in Seffner. The damage was widely reported by the media.
A trained spotter reported a large tree fell on a house near Zephyrhills. Time was estimated by radar.
There were numerous reports on social media of quarter sized hail and one picture of golf ball sized hail in North Port.
County emergency management reported multiple power lines and power poles down near Fort Meade.
The 911 Call Center reported three trees and a large flagpole down in Arcadia. One tree was at SE Pointer Avenue south of Arcadia Municipal Airport, another tree was on SW Baldwin Street, and the third tree was on Parkview Road. The flagpole was knocked down on the corner of Polk Avenue and Magnolia Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445437, 441558, 442423, 445440, 441561, 445513, 445519.